Prescription errors

0

Intravenous news: The FDA report “An article by the Institute for Safe Medication Practices (ISMP) reminds healthcare practitioners how dangerous it can be to misread the letters and numbers on prescriptions, drug orders and medical records. Unfortunately, these mistakes are easy to make because some of the alphanumeric symbols we use look so similar.

Research has shown that more than 50 percent of letter-number errors come from just four basic mixups: between the letter “l” and the number “1,” between the letter “O” and the number “0,” between the letter “Z” and the number “2,” and between the numbers “1” and “7.” These mixups are most likely to occur when the information contains both letters and numbers-as in most medication orders.

In one case, a nurse misread an order for 2 mg of Amaryl as 12 mg, because the lower-case “l” at the end of “Amaryl,” which was written too close to the dosage, looked like it was the number “1.” In another example, a pharmacist read the word “Iodine” instead of “Lodine” because the upper case “L” in Lodine looked like an upper-case “I.”

ISMP notes that cursive writing is more likely to be misread than block printing. But they also point out that it’s not just handwritten information that can be misread. Even typed or computer-generated physician orders can lead to confusion, because typing the letters and numbers cannot eliminate the similarity between symbols like “l” and “1,” or “O” and “0”. Another problem that can lead to errors with typed orders is improper spacing between the letters and numbers. For example, even a clearly typed prescription for 25 mcg of Levoxyl could be read as 125 mcg if there is no space between the final letter in the drug name and the first number in the dosage.”

Click here for the full report.

Main page

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.